Florida, 2017

Hail in Florida, February 15, 2017

February 15, 2017 · NWS MLB · 1 event in 1 county or zone

Scattered thunderstorms developed ahead of a strong cold front, bringing small hail to Enterprise in Volusia County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered thunderstorms developed ahead of a strong cold front, bringing small hail to Enterprise in Volusia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 15, 3:25 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 15, 3:25 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
325 PM EST Wed Feb 15 2017

.DISCUSSION...

Current-Tonight...Prefrontal convection will move quickly eastward
across the northern forecast area into late afternoon and then
transition southward toward Okeechobee county and the Treasure coast
through the evening hours. Will keep a slight chance for lightning
storms across the south through late evening though convective vigor
is expected to diminish after sunset. The Lake Wind Advisory will
also continue through sunset with some gusts to around 35 mph still
possible into early evening. The cold front is forecast to approach
areas from nrn Lake county to nrn Volusia county by around midnight
and sweep south overnight. This will end shower chances by late at
night. Lows will drop into the 50s.

Thursday...A cooler and drier airmass will move into east central FL
on Thu with NW winds as high pressure builds toward the wrn Gulf
coast and the cold front moves southeast through the Bahamas. High
temps will range from near 70 north to the mid 70s central and srn
areas.

Thu night...A dry airmass and light winds will allow temperatures to
drop into the 40s for much of the forecast area. It will remain
slightly warmer along the Martin county beaches.

Previous extended discussion...Friday will feature a cool start with
lows in the L-M40s and highs in the 70s as high pressure over the
region moves east of the area by evening. Increasing high clouds
will begin to move overheard by late afternoon into the evening.

Weekend...An upper low over the Ark/La/Tex area early Sat will eject
across the Lower MS valley. A mid level disturbance (110+ kt jet)
ascd with the parent low will quickly cross the central and eastern
Gulf Sat bringing increasingly unsettled conditions with a chance of
showers and a few embedded storms during the day and into the
evening. The fast moving system will clear the area by early Sun
leaving clearing and slightly cooler conditions to start the next
week.

Extended...Mon-Wed is advertised to be under the influence of
transitory high pressure with mostly clear skies. Another southern
stream system featuring a fully cutoff upr low moving across the Nrn
Gulf coast is advertised by GFS/ECMWF at midweek. System is shown
reaching proximity to the area to increase possibility of showers
and perhaps a storm on both models by the latter half of next week
(presently beyond day 7).

&&

.AVIATION...
Scattered SHRA/TSRA will move eastward quickly at 50 mph across nrn
terminals btwn 20z-23z. Brief MVFR/IFR CIGs/VSBYS possible with
strongest convection. Gusty winds will continue through sunset with
gusts to 30-35 knots outside of convection. Shower chances across
srn terminals will diminish through midnight. Expect some BKN VFR
CIGs to move through east central FL overnight with clearing skies
on Thu and lighter NW winds around 10KT.

&&

.MARINE...
Tonight...Convection moving toward the Atlantic though this evening
will be capable of producing wind gusts to 40-45 knots with stronger
cells. The convection will decrease across the srn waters past late
evening as deeper convection moves farther offshore overnight. SW
winds around 20 knots near shore and up to 25 knots offshore will
keep hazardous seas across the Atlantic with the highest seas
offshore to 6 to 8 feet.

Thu...NW winds 15-20 knots early will decrease to 10-15 knots into
the afternoon hours. Seas will remain hazardous offshore during the
morning hours where an SCA remains in effect.

Fri...High pressure building into the region late week will allow
for subsiding winds and seas.

Weekend...Sly winds will become breezy during Sat with approach of
strong upr wind max from the gulf. It is likely that headlines for
caution or advisory conds will be required Sat and into Sun.

&&

.FIRE WEATHER...
Thursday...Min RHs will drop to 27-32 percent across the nrn
interior on Thu aftn with diminishing NW winds.

Friday...High pressure will build toward FL with light winds over
the interior and Min RHS dropping to 25-30 percent well inland Fri
afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  52  68  41  70 /  10   0   0   0
MCO  56  71  46  74 /  10   0   0   0
MLB  56  74  43  74 /  20   0   0   0
VRB  58  75  43  74 /  30   0   0   0
LEE  54  71  44  75 /  10   0   0   0
SFB  55  70  44  74 /  10   0   0   0
ORL  57  70  49  74 /  10   0   0   0
FPR  59  75  43  74 /  30   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 7 PM EST this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory until 4 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 10 AM EST Thursday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM/AVIATION...Volkmer
RADAR/MID LONG TERM....Spratt
Hazardous weather outlook, Feb 15, 9:45 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
945 AM EST Wed Feb 15 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-160245-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
945 AM EST Wed Feb 15 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A broken line of showers and storms will move into Lake County and
continue eastward through the I-4 corridor from early to mid
afternoon, and then shift southward later in the day. Embedded
thunderstorms will move quickly eastward around 50 MPH, and will
have the potential to produce frequent lightning strikes, strong
wind gusts of 40 to 50 MPH and small hail. While threat remains
low, one or two storms could produce locally damaging wind gusts,
especially from Lake, Orange and northern Brevard Counties
northward.

Any lingering storms should weaken as they move into Okeechobee
County and the Treasure Coast by early this evening.

.HIGH WIND IMPACT...
Southwest winds will increase to around 20 MPH by late this
morning, with frequent gusts to around 30 MPH this afternoon.
These windy conditions, along with fast moving, scattered showers
and thunderstorms will make boating hazardous within inland lakes
and the intracoastal waterway this afternoon.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered storms will move into areas mainly north of Okeechobee
and the Treasure Coast this afternoon. Any storms will be able to
produce wind gusts in excess of 34 knots as they move quickly
eastward around 45 knots into the coastal waters.

.WIND AND SEA IMPACT...
A Small Craft Advisory in effect over the coastal waters for
hazardous boating conditions. Southwest winds of 20 to 25 knots
this afternoon will veer west-northwest tonight. These strong
winds will build seas to 6 to 9 feet offshore.

.RIP CURRENT IMPACT...
A lingering east swell will produce a moderate risk of rip
currents at the beaches of east central Florida. Always swim
within sight of a lifeguard.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Poor to hazardous boating conditions will continue into Thursday,
and then become more favorable into late week.

Another fast moving system will bring another chance for lightning
storms Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...
Spotters within Lake, Orange, Seminole, Volusia and Northern
Brevard County are requested to monitor the weather and self
activate if needed.

Spratt

In the hours before

Special weather statement, Feb 15, 3:29 PM EST, 1 hour 9 minutes before
FLZ041-044-141-144-152130-

Special Weather Statement
National Weather Service Melbourne FL
329 PM EST WED FEB 15 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LAKE AND
VOLUSIA COUNTIES...

Scattered showers and thunderstorms will move rapidly across Lake
and Volusia Counties through late afternoon. A few of the storms may
produce brief wind gusts of 50 to 55 mph. The areas from The
Villages to Umatilla and Paisley and far northeast Volusia County
around Ormond by the sea will experience strong storms through 430
pm.

&&

Additional details...including graphics are available online at:
http://www.weather.gov/mlb/blog
Special weather statement, Feb 15, 4:28 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
428 PM EST WED FEB 15 2017

FLZ045-053-144-152215-
Osceola FL-Orange FL-Southern Lake County FL-
428 PM EST WED FEB 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 515 PM EST...

At 424 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Four Corners to 8 miles
west of Four Corners. Movement was east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Celebration, Bay Lake, Intercession City, Campbell, Buena Ventura
Lakes, and South Orlando.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near and of the chain of Toho and Kissimmee Lakes, get out
of the water and move indoors or inside a vehicle. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 2844 8168 2847 8126 2825 8126 2820 8152
      2826 8156 2826 8166 2835 8166 2835 8179
      2836 8179
TIME...MOT...LOC 2124Z 255DEG 46KT 2824 8193 2831 8178

Cristaldi

The radar

The Melbourne radar (KMLB), 103 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Volusia

When
February 15, 4:38 PM EST
Where
Volusia County, Enterprise
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.870, -81.270

A trained weather spotter observed nickel sized hail falling in Enterprise as a strong thunderstorm moved quickly east across the region.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675030.